Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Lingam, Manasvi 2016. Interstellar Travel and Galactic Colonization: Insights from Percolation Theory and the Yule Process. Astrobiology, Vol. 16, Issue. 6, p. 418.


Spatial dispersion of interstellar civilizations: a probabilistic site percolation model in three dimensions

  • Thomas W. Hair (a1) and Andrew D. Hedman (a1)
  • DOI:
  • Published online: 02 October 2012

A model of the spatial emergence of an interstellar civilization into a uniform distribution of habitable systems is presented. The process of emigration is modelled as a three-dimensional probabilistic cellular automaton. An algorithm is presented which defines both the daughter colonies of the original seed vertex and all subsequent connected vertices, and the probability of a connection between any two vertices. The automaton is analysed over a wide set of parameters for iterations that represent up to 250 000 years within the model's assumptions. Emigration patterns are characterized and used to evaluate two hypotheses that aim to explain the Fermi Paradox. The first hypothesis states that interstellar emigration takes too long for any civilization to have yet come within a detectable distance, and the second states that large volumes of habitable space may be left uninhabited by an interstellar civilization and Earth is located in one of these voids.

Corresponding author
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

E.M. Jones (1981). Icarus 46, 328.

C.H. Lineweaver (2001). Icarus 151, 307.

W. Newman & C. Sagan (1981). Icarus 46, 293.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

International Journal of Astrobiology
  • ISSN: 1473-5504
  • EISSN: 1475-3006
  • URL: /core/journals/international-journal-of-astrobiology
Please enter your name
Please enter a valid email address
Who would you like to send this to? *